Evidence map›Paper›PMID 32600424›Full record

ArticleBMC pharmacology & toxicology2020

The effect of multidrug exposure on neurological manifestations in carbamazepine intoxication: a nested case-control study.

Ayala Hirsch, Maor Wanounou, Amichai Perlman, Bruria Hirsh-Raccah, Mordechai Muszkat

Open access · goldAbstract read
In one paragraph

Article in BMC pharmacology & toxicology, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
1.1field-weighted citation impact, top 24% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 10 citations in OpenAlex.

  1. Article
  2. Article
  3. Acute Carbamazepine Intoxication.Neurology international · 2022
    Article
  4. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 1 institution in 1 country.

Ayala HirschDepartment of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel.
Maor WanounouDepartment of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel.
Amichai PerlmanDepartment of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel.
Bruria Hirsh-RaccahDepartment of Cardiology, Hadassah-Hebrew University Medical School, Ein Kerem, Jerusalem, Israel.
Mordechai MuszkatDepartment of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel. Muszkatm@hadassah.org.il.ORCID 0000-0002-9520-1379
Hebrew University of Jerusalem · IL

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundIn acute intoxication, carbamazepine concentration above 40 mcg/ml is associated with a risk of severe neurological consequences, including depressed consciousness, respiratory depression, cardiac conduction disorders, seizures, and death. Carbamazepine intoxication is often associated with the use of concomitant medications. However, the effect of exposure to other central-nervous-system (CNS) acting medications on the neurological manifestations of carbamazepine toxicity has not been evaluated.

objectiveTo examine the effect of exposure to CNS-acting medications on the neurological effects of carbamazepine toxicity.

methodsA retrospective nested case-control study of all patients > 18 years of age, with at least one test of carbamazepine levels > 18 mcg/ml recorded at the Hadassah Hospital Central Laboratory, between the years 2004-2016. Sociodemographic and clinical data were collected from the computerized medical records, and the characteristics of patients with and without severe neurological symptoms of carbamazepine intoxication were compared.

resultsEighty patients were identified. In bivariate analyses, the odds of severe neurological symptoms was higher in patients with antidepressants use (odds ratio 8.7, 95% confidence interval: 1.8-41.2, p = 0.007), benzodiazepines use (8.6, 2.0-37.1, p = 0.004), and carbamazepine concentration above 30 mcg/ml (8.1, 1.9-33.3, p = 0.004). Multivariate models demonstrated that antidepressants and benzodiazepines were associated with severe neurological manifestations during carbamazepine intoxication, independently of carbamazepine concentration over 30 mcg/ml. ICU admission was associated in multivariate analysis with antidepressants (but not benzodiazepines) use, and with carbamazepine levels > 30 mcg/ml.

conclusionsAmong patients with carbamazepine intoxication, severe neurological symptoms are associated with exposure to benzodiazepines or antidepressants and with carbamazepine levels higher than 30 mcg/ml.

Indexed as

AdultAnticonvulsantsAntidepressive AgentsBenzodiazepinesCarbamazepineCase-Control StudiesDrug InteractionsFemaleHumansMaleMiddle AgedNeurotoxicity SyndromesAnticonvulsantsAntidepressive AgentsBenzodiazepinesCarbamazepineBenzodiazepinesCarbamazepineConcentration levelConcomitant medicationIntoxication

Identifiers

PMID32600424
PMCPMC7325050
OpenAlexW3037638829

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.